Israel Journal of Mathematics

, Volume 46, Issue 4, pp 274–300

The computations of some Schur indices

  • Walter Feit

DOI: 10.1007/BF02762888

Cite this article as:
Feit, W. Israel J. Math. (1983) 46: 274. doi:10.1007/BF02762888


Let χ be an irreducible character of a finite groupG. Letp=∞ or a prime. Letmp (χ) denote the Schur index of χ overQp, the completion ofQ atp. It is shown that ifx is ap′-element ofG such that\(X_u \left( x \right) \in Q_p \left( X \right)\) for all irreducible charactersXu ofG thenmp (χ)/vbχ(x). This result provides an effective tool in computing Schur indices of characters ofG from a knowledge of the character table ofG. For instance, one can read off Benard’s Theorem which states that every irreducible character of the Weyl groupsW(En), n=6,7,8 is afforded by a rational representation. Several other applications are given including a complete list of all local Schur indices of all irreducible characters of all sporadic simple groups and their covering groups (there is still an open question concerning one character of the double cover of Suz).

Copyright information

© Hebrew University 1983

Authors and Affiliations

  • Walter Feit
    • 1
  1. 1.Department of MathematicsYale UniversityNew HavenUSA